Nebraska, 2021

Damaging Winds in Nebraska, August 9, 2021

August 9, 2021 · NWS LBF · 2 events in 2 counties and zones

A line of thunderstorms developed across portions of southwest into central Nebraska in the evening. A few thunderstorms were severe across far southwest Nebraska and portions of central Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A line of thunderstorms developed across portions of southwest into central Nebraska in the evening. A few thunderstorms were severe across far southwest Nebraska and portions of central Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 9, 4:17 PM MST, 1 hour 54 minutes earlier.

Area forecast discussion, Aug 9, 4:17 PM MST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
617 PM CDT Mon Aug 9 2021

.SHORT TERM...(This evening through Tuesday night)
Issued at 335 PM CDT Mon Aug 9 2021

Strong shortwave is progressing eastward across northern MT and
southern SK this afternoon. A thin plume of Pacific mid-level
moisture curves from WY into the Dakotas ahead of this feature.
Appears to be a weak wave evident per WV within that plume across
southern WY. This will track northeast across western NE this evening
and aid in the development of isolated to widely scattered
showers/thunder near a weak cold front. These will be very high
based and could pose a threat for gusty winds and possibly a few
isolated dry lightning strikes, but some rainfall is expected so
this shouldn't be a major widespread concern. The front will sag
south into KS Tuesday with a few degrees of cooling expected across
western and north central NE. Will have to watch portions of western
NE, mainly west of HWY 83, as humidity values drop below 20% in the
Panhandle. The limiting factor for critical fire weather conditions
will be the lack of winds. Will continue to monitor.

.LONG TERM...(Wednesday through Monday)
Issued at 335 PM CDT Mon Aug 9 2021

Stronger flow aloft will remain to our north the remainder of the
week into the weekend. Upper level ridging will gradually build from
the Rockies eastward into the central and southern Plains by early
next week. Through Saturday the ridge remains anchored across the
Rockies with northwest flow aloft across our area east of the ridge.
Again, the stronger flow will remain to our north and northeast, but
a weak shortwave has been advertised in the ECMWF to move southeast
across the area on the western fringes of the northwest flow across
our area. As a result the model has been generating some chance for
rainfall Friday night into Saturday, particularly across western NE.
The GFS on the other hand is dry and much warmer, with highs well
into the 90s Friday and Saturday. Will continue a slight to low
chance pop for precipitation during this time but will not be
increasing POPS until models in better agreement. The trend lately
has been for drier and hotter conditions overall.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 617 PM CDT Mon Aug 9 2021

Isolated showers and thunderstorms are possible tonight, but should
remain south and east of both terminals and not cause any major
impacts. Otherwise, partly to mostly cloudy skies are expected
through Tuesday with winds remaining below 10 knots.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Taylor
LONG TERM...Taylor
AVIATION...Kulik
Hazardous weather outlook, Aug 9, 1:39 PM MST, 4 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
339 PM CDT Mon Aug 9 2021

NEZ004>010-022>029-035>038-056>059-069>071-094-102045-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
339 PM CDT Mon Aug 9 2021 /239 PM MDT Mon Aug 9 2021/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Isolated thunderstorms may fire late this afternoon and evening
south of a line from Ogallala to Ainsworth. A strong storm may
occur with gusty winds being the main severe threat.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

Elevated fire weather conditions are possible Tuesday afternoon
and again on Wednesday afternoon. The main area of concern is west
of a line from Hayes Center to Cody. Minimum relative humidity in
these areas will reach 15 to 20 percent. Wind speeds are expected
to remain under 15 MPH.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Aug 9, 4:08 PM MST, 2 hours 3 minutes before
Special Weather Statement
National Weather Service North Platte NE
608 PM CDT Mon Aug 9 2021

NEZ059-070-071-100000-
Frontier NE-Hayes NE-Lincoln NE-
608 PM CDT Mon Aug 9 2021

...A strong thunderstorm will impact portions of northwestern
Frontier, south central Lincoln and northern Hayes Counties through
700 PM CDT...

At 608 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Hayes Center, moving northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Marengo, Hayes Center State Wildlife Management Area and Somerset.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4047 10119 4064 10132 4087 10085 4063 10070
TIME...MOT...LOC 2308Z 236DEG 11KT 4061 10118

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Buttler
Special weather statement, Aug 9, 4:28 PM MST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service North Platte NE
628 PM CDT Mon Aug 9 2021

NEZ038-100015-
Custer NE-
628 PM CDT Mon Aug 9 2021

...A strong thunderstorm will impact portions of central Custer
County through 715 PM CDT...

At 628 PM CDT, Doppler radar was tracking a strong thunderstorm near
Merna, or 9 miles west of Broken Bow, moving northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Broken Bow, Merna, Victoria Springs State Recreation Area and
Lillian.

This includes the following highways...
 Highway 2 between mile markers 262 and 278.
 Highway 92 between mile markers 267 and 273.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4134 9973 4145 9992 4167 9977 4150 9949
TIME...MOT...LOC 2328Z 219DEG 10KT 4143 9982

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

CDC
Special weather statement, Aug 9, 4:55 PM MST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service North Platte NE
655 PM CDT Mon Aug 9 2021

NEZ070-100045-
Hayes NE-
655 PM CDT Mon Aug 9 2021

...A strong thunderstorm will impact portions of south central Hayes
County through 745 PM CDT...

At 655 PM CDT, Doppler radar was tracking a strong thunderstorm near
Palisade, or 14 miles southwest of Hayes Center, moving east at 5
mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hamlet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4037 10128 4045 10093 4035 10095 4035 10129
TIME...MOT...LOC 2355Z 273DEG 6KT 4035 10121

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

CDC
Special weather statement, Aug 9, 4:59 PM MST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service North Platte NE
659 PM CDT Mon Aug 9 2021

NEZ038-100045-
Custer NE-
659 PM CDT Mon Aug 9 2021

...A strong thunderstorm will impact portions of southwestern Custer
County through 745 PM CDT...

At 659 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Callaway, or 25 miles southwest of Broken Bow,
moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Callaway and Lodi.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4114 10012 4122 10015 4136 9991 4115 9969
TIME...MOT...LOC 2359Z 253DEG 11KT 4120 10004

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

CDC
Special weather statement, Aug 9, 5:02 PM MST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service North Platte NE
702 PM CDT Mon Aug 9 2021

NEZ070-071-100045-
Frontier NE-Hayes NE-
702 PM CDT Mon Aug 9 2021

...A strong thunderstorm will impact portions of northwestern
Frontier and northeastern Hayes Counties through 745 PM CDT...

At 701 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Wellfleet, or 11 miles northeast of Hayes Center,
moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Curtis, Maywood, Marengo and Hayes Center State Wildlife Management
Area.

This includes Highway 83 between mile markers 38 and 51.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4053 10095 4069 10097 4070 10043 4049 10043
TIME...MOT...LOC 0001Z 270DEG 18KT 4063 10085

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

CDC
Special weather statement, Aug 9, 5:23 PM MST, 48 minutes before
Special Weather Statement
National Weather Service North Platte NE
723 PM CDT Mon Aug 9 2021

NEZ059-100100-
Lincoln NE-
723 PM CDT Mon Aug 9 2021

...A strong thunderstorm will impact portions of south central
Lincoln County through 800 PM CDT...

At 723 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wellfleet, or 12 miles west of Curtis, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wellfleet and Hansen Memorial Reserve State Wildlife Management Area.

This includes Highway 83 between mile markers 53 and 56.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4071 10086 4084 10047 4071 10044
TIME...MOT...LOC 0023Z 256DEG 18KT 4067 10074

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

CDC

The radar

The Goodland radar (KGLD), 128 km away, was scanning. The volume nearest the first event began at 01:13 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chase

When
August 9, 6:11 PM MST
Where
Chase County, 0.53 mi W of Imperial
Measured
53 kt (61 mph) estimated gust
Reported by
ASOS
Coordinates
40.520, -101.640

Wind report form Imperial ASOS.

Thunderstorm Wind, Custer

When
August 9, 9:44 PM CST
Where
Custer County, 10.82 mi SW of Mason City
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
41.130, -99.460

Strong wind gust was from a heat burst.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 978613, 979288.